Alert archive / California / Flash Flood Warnings in 2021
Flash Flood Warning 16, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Oct 25, 2021, 3:23 AM PDT for Fresno County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 25, 2021, 3:23 AM PDT (10:23 UTC)
- Expired
- Oct 25, 2021, 7:15 AM PDT
- In force
- 4 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 87 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910
WGUS56 KHNX 251023
FFWHNX
CAC019-251415-
/O.NEW.KHNX.FF.W.0016.211025T1023Z-211025T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
323 AM PDT Mon Oct 25 2021
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Southwestern Fresno County in central California...
* Until 715 AM PDT.
* At 321 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of southwestern
Fresno County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3626 12056 3620 12047 3616 12043 3607 12043
3606 12059 3610 12060 3610 12062 3611 12065
3616 12067 3621 12063 3624 12068 3627 12068
FLASH FLOOD...RADAR INDICATED
$$
ab2 follow-up statements
255
WGUS76 KHNX 251153
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
453 AM PDT Mon Oct 25 2021
CAC019-251415-
/O.CON.KHNX.FF.W.0016.000000T0000Z-211025T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-
453 AM PDT Mon Oct 25 2021
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM PDT FOR
SOUTHWESTERN FRESNO COUNTY...
At 450 AM PDT, Doppler radar indicated heavy rain falling across the
warned area. Up to one inch to one and half inches of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Flash flooding will remain over mainly rural areas of southwestern
Fresno County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3626 12056 3620 12047 3616 12043 3607 12043
3606 12059 3610 12060 3610 12062 3611 12065
3616 12067 3621 12063 3624 12068 3627 12068
FLASH FLOOD...RADAR INDICATED
$$
ab569
WGUS76 KHNX 251407
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
707 AM PDT Mon Oct 25 2021
CAC019-251416-
/O.EXP.KHNX.FF.W.0016.000000T0000Z-211025T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-
707 AM PDT Mon Oct 25 2021
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN FRESNO COUNTY WILL EXPIRE
AT 715 AM PDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
An Areal Flood Advisory remains in effect for nuisance level
flooding.
LAT...LON 3626 12056 3620 12047 3616 12043 3607 12043
3606 12059 3610 12060 3610 12062 3611 12065
3616 12067 3621 12063 3624 12068 3627 12068
$$
abWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 1:52 PM PDT, 13 hours 31 minutes earlier.
Area forecast discussion, Oct 24, 1:52 PM PDT, 13 hours 31 minutes before
Area Forecast Discussion National Weather Service Hanford CA 152 PM PDT Sun Oct 24 2021 .SYNOPSIS... A very strong and wet storm system will approach the region by this evening. Breezy to gusty conditions are possible along the coastal range through the morning on Monday, as well as over the Kern County desert during mainly Monday afternoon and evening. Heavy rain below 8,000 feet and heavy snow above 8,000 feet will begin to impact the region by this evening and continue through Monday afternoon. Residual, upsloping showers may persist along the Sierra Nevada and Tehachapi mountains during Monday evening into Tuesday morning. Expect a drier pattern with a warming trend beginning Wednesday. && .DISCUSSION...Current radar images show light to moderate rain showers over the Sierra, mainly towards Yosemite. The band of heavier precipitation remains north of our forecast area and is not expected to arrive into Yosemite & Mariposa/Merced Counties until this evening. Otherwise, expect cloudy skies and occasional light to moderate showers over the Sierra Nevada through the remainder of this afternoon. Winds will continue a bit gusty over the Sierra Nevada ridge tops and over the crest through Monday, with the southerly fetch ahead of and along the main precipitation band until late tonight. The wind shift towards westerly will occur beginning early Monday morning due to the passage of the cold front. In short, expect an active weather pattern until Monday evening, as abundant rain, high elevation snow, and gusty winds are in store. During the overnight hours tonight, heavy precipitation will work its way southward over our portions of the Sierra Nevada and into the San Joaquin Valley. The heaviest amounts will likely occur over Yosemite to the Creek Fire burn scar, or where we anticipate the greatest impacts. Heavy rainfall rates over much of the Sierra Nevada are likely during late tonight into early Monday morning, and there will be a potential for at least debris flows as rates could reach one inch per hour or greater. Expect around 3 to 6 inches of rain in quite a few locations from Yosemite to Fresno County. Rain will continue to move southward towards Sequoia National Park, where the KNP Complex Fire is still burning, as well as the Windy Fire to the south, and rainfall rates may be more brief but just as intense. Rainfall amounts in the mountains shape up to be around 1.5 to 3 inches for Tulare County and southward towards the French Fire burn scar. Amounts in much of Kern County south of Lake Isabella will still be pretty decent, or up to around an inch. However, the arrival of heavy rain will occur later, or beginning early Monday morning, at these locations, while the system weakens a bit. Above elevations of 8,000 feet, expect mainly heavy snow. Snow amounts in the highest elevations of the Sierra will likely reach as much as 3 to 4 feet, especially from Yosemite to Fresno County. Snow levels will lower to around 6,000 feet by Monday afternoon, although most of the precipitation is expected to have ended by that point. There is a slight chance for afternoon thunderstorms in the San Joaquin Valley and lower Sierra Nevada foothills on Monday, due to a colder, more unstable airmass. Precipitation amounts in the San Joaquin Valley will most likely set record highs for October 25th. In addition, the probability of an inch or greater precipitation remains around 80 percent at quite a few valley locations for late tonight into Monday morning. This amount of rain typically causes nuisance roadway flooding and is expected to impact morning commuting on Monday, not to mention the greater amount of rain that will fall in much of the Sierra Nevada. Once the cooler air and wind shift arrives, gusty winds are likely in the prone areas in eastern Kern County by Monday afternoon and evening. On Monday night into Tuesday morning, residual light showers or drizzle will likely remain along with lingering low clouds in southern and eastern portions of the Central Valley, lower Sierra foothills, as well as towards the Grapevine and Tehachapi Mountains. Cool temperatures will persist until at least Wednesday before a more noticeable warmup occurs during late in the week when daytime highs return to more seasonal values. && .AVIATION...Mountain obscuration over the Sierra Nevada north of Kings Canyon, extending south over the Tehachapi mountains by 12Z Monday. IFR visibility and ceilings in heavy rain and snow in the Sierra Nevada from 03Z Monday until 18Z Monday, with precipitation tapering off after 18Z Monday. Rain developing with areas of MVFR conditions in the central SJV after 03Z Monday. Gusty southerly winds across the west side hills and central SJ Valley with gusts 25-35 kts mainly through 12Z Monday. Gusty west/southwest winds with gusts of 40-45 kts at times in eastern Kern County from 17Z Monday through 06Z Tuesday. Otherwise, VFR conditions will prevail across the central CA interior for the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 11 PM PDT Monday for CAZ338. Flash Flood Watch from 5 PM PDT this afternoon through Monday evening for CAZ318-320-325>327. Winter Storm Warning from 5 PM this afternoon to 11 PM PDT Monday for CAZ323-326>331. Flash Flood Watch from 11 PM PDT this evening through Monday evening for CAZ322-329>331. Wind Advisory until 11 AM PDT Monday for CAZ300-304-308. Wind Advisory from 10 AM to 8 PM PDT Monday for CAZ337-339. && Public/Aviation/Fire Wx...BSO PIO/IDSS..................BS weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 11:40 PM PDT | Areal Flood Warning | HNX | Fresno, Madera, Mariposa, Tuolumne | 14 hr |
| Oct 24, 11:46 PM PDT | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Merced, Tuolumne | 6 hr |
| Oct 25, 2:14 AM PDT | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Tulare | 16 hr |
| Oct 25, 2:35 AM PDT | Areal Flood Warning | HNX | Fresno, Tulare | 12 hr |
| Oct 25, 4:02 AM PDT | Flash Flood Warning | HNX | Fresno, Madera | 12 hr |
| Oct 25, 5:52 AM PDT | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Merced, Tuolumne | 6 hr |
| Oct 25, 1:05 PM PDT | Special Weather Statement | HNX | Fresno, Madera | 40 min |
| Oct 25, 1:45 PM PDT | Special Weather Statement | HNX | Fresno | 45 min |
| Oct 25, 2:52 PM PDT | Special Weather Statement | HNX | Kings | 38 min |
| Oct 25, 3:15 PM PDT | Special Weather Statement | HNX | Kings | 45 min |
| Oct 25, 3:22 PM PDT | Special Weather Statement | HNX | Kings | 38 min |
| Oct 25, 3:39 PM PDT | Areal Flood Advisory | HNX | Kern, Tulare | 2 hr |
| Oct 25, 3:48 PM PDT | Special Weather Statement | HNX | Kings | 42 min |
| Oct 25, 3:51 PM PDT | Special Weather Statement | HNX | Fresno | 39 min |
| Oct 25, 4:04 PM PDT | Severe Thunderstorm Warning | HNX | Kern, Kings, Tulare | 26 min |
| Oct 25, 4:15 PM PDT | Tornado Warning | HNX | Kern | 30 min |
| Oct 25, 4:42 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 48 min |
Nearby
Flash Flood Warnings in California, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.